Alert archive / New Jersey / Red Flag Warnings in 2018

Red Flag Warning 1, NWS New York, NY

May 2, 20185 counties in New Jersey

NWS New York, NY issued this red flag warning at May 2, 2018, 3:38 AM EDT for 5 counties in New Jersey. It took effect at May 2, 2018, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 3:38 AM EDT (07:38 UTC)
In effect from
May 2, 2018, 10:00 AM EDT
Expired
May 2, 2018, 8:00 PM EDT
In force
10 hr
Issued by
NWS New York, NY

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2972 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS81 KOKX 020738
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
338 AM EDT Wed May 2 2018

...CONDITIONS FAVORABLE FOR RAPID FIRE SPREAD TODAY...

NJZ002-004-006-103>108-021600-
/O.NEW.KOKX.FW.W.0001.180502T1400Z-180503T0000Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
338 AM EDT Wed May 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR NORTHERN NEW JERSEY...

The National Weather Service in Upton has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 8 PM EDT 
this evening.

* Affected Area...Northeast New Jersey.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...20 to 30 percent.

* Timing...Late this morning through early this evening.

* Impacts...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

For more information from the National Weather Service please visit...
http://weather.gov/nyc
1 follow-up statement
308 
WWUS81 KOKX 021540
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
1140 AM EDT Wed May 2 2018

...CONDITIONS FAVORABLE FOR RAPID FIRE SPREAD TODAY...

NJZ002-004-006-103>108-030000-
/O.CON.KOKX.FW.W.0001.000000T0000Z-180503T0000Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
1140 AM EDT Wed May 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR NORTHEAST NEW JERSEY...

* Affected Area...Northeast New Jersey.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...around 20 percent.

* Timing...Through early this evening.

* Impacts...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at May 2, 2:16 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 2, 2:16 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
216 AM EDT Wed May 2 2018

.SYNOPSIS...
A westward extension of the Bermuda High sets up into the
Southeastern States through Thursday night. A frontal boundary
slowly approaches on Friday, stalling across the area overnight
into Saturday. High pressure briefly returns for Sunday before
another frontal boundary moves through Sunday night, followed by
high pressure building down from the north through Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Made minor adjustments to temperatures and dewpoints to better
match current trends, otherwise the forecast remains on track.

Deep layered ridging builds over the area tonight. The result
will be dry conditions and decreasing cloud cover.

Lows tonight will be around 10 degrees above normal.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
The region remains on the northern periphery of a northwestern
extension of the subtropical ridge Wednesday and Wednesday
night. The result will be above normal temperatures, with
minimal cloud cover and no precipitation.

Highs on Wednesday should run 15-20 degrees above normal.
temperatures will mainly range from around 80 to the mid 80s.
Some readings in the upper 80s possible over interior portions
of NYC and urban portions of NE NJ. The main exception however,
will be over coastal SE CT, the Twin Forks of Long Island and
near the immediate Atlantic/Great South Bay Coast of Long Island
where temperatures should generally be in the 70s. With low
dewpoints over the area though, heat indices will run below the
air temperatures over the region.

Lows Wednesday night should be around 10 to 15 degrees above
normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A summer-like pattern will prevail by mid-late week with strong
upper ridging and an attendant subtropical high centered off the
Southeast coast, leading to southwest flow and strong warm advection
across the area. Temperatures on Thursday will be close to 20
degrees above climatological normals across the interior, while
south-southwest flow off cool ocean temperatures will keep coastal
locations closer to 10-15 degrees above normal. The chance of
afternoon showers and thunderstorms remains somewhat uncertain at
this time. The frontal boundary will be well to the north, and with
a series a series of short waves passing along the northern
periphery of the high, there will be a chance of afternoon showers
and thunderstorms as west-northwest flow allows them to propagate
towards our area, mainly across northern NJ, the lower Hudson Valley
and portions of Connecticut later in the day. Although a thermal
surface trough should develop across NJ into western CT, subsidence
due to the high may hinder any development. If any storms can
develop from either boundary, modest deep layer flow and a
relatively dry sub-cloud layer will be supportive of a few strong
wind gusts in the vicinity of thunderstorms.

The frontal boundary passes to the north of the area overnight,
continuing a chance of showers and perhaps a rumble of thunder in
warm advection. Friday once again will feature well above normal
temperatures, though a few degrees cooler than Thursday across
coastal areas with a more southerly flow. There will be a chance for
afternoon showers and thunderstorms with the potential for strong
wind gusts again as a prefrontal trough develops, and again with the
frontal passage in the evening.

The front then stalls across the area into Saturday, with
temperatures remaining a few degrees above climatological normals.
At least isolated showers may be possible early in the day,
otherwise mid-high level cloud cover will be prevalent with the sub-
tropical jet over the area.

Temperatures then return to more seasonable values Sunday into
Monday as brief high pressure builds across the area again.
Maintained the potential for isolated showers Sunday night into
Monday with a cold front expected to move through, though
instability will be weak at best.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
High pressure remains nearly stationary off the southeast coast
today, and then begins to give way to an approaching frontal
system to the NW on Thursday. This will keep the area in a SW
flow during the period.

VFR.

WSW/SW winds increase later this morning with gusts to 20 kt
likely developing . Gusts 25-30 kt likely in the afternoon.
Afternoon S-SSW seabreeze development likely for JFK, KBDR,
KGON, and KISP.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Wednesday Night...VFR. SW winds 10 kt or less.
.Thursday-Friday...Mainly VFR. Late afternoon and evening
isolated to scattered showers and thunderstorms possible. SW
G25-30KT possible for KLGA/KEWR/KTEB in afternoons.
.Saturday...VFR.
.Sunday...CHC MVFR in -shra.

&&

.MARINE...
A moderate pressure gradient over the waters will limit winds
to 20 kt or less over the coastal ocean waters and to 15 kt or
less over the non-ocean waters around Long Island through
Wednesday night. Seas should be 4 ft or less on the coastal
ocean waters and 2 ft or less on the non-ocean waters through
Wednesday night as well.

SCA level conditions will become increasingly likely into late week
as the pressure gradient strengthens across the area, leading to
gusts near or above 25 kt on all waters by Thursday afternoon. Winds
will gust once again Friday afternoon-evening. Ocean seas are
expected to build rapidly in response, and although flow will weaken
on Saturday, seas will be slower to subside, with SCA conditions
persisting into the evening. Thereafter, brief high pressure builds
in followed by a weak frontal passage, allowing conditions to remain
tranquil for Sunday.

&&

.FIRE WEATHER...
Tomorrow will be yet another dry day, with minimum relative
humidities down around 30 percent, except down into the mid 20
percent range over NE NJ and parts of NYC. Wind gusts should run
in the 20 to 25 mph range on Wednesday. Given the marginal case
for both relative humidity and winds, plus some uncertainty in
both, have refrained from issuing any Fire Weather headlines at
this time. However, there is some potential that at least a
Special Weather Statement will be needed over NE NJ/NYC and
possibly the Lower Hudson Valley and Interior CT on Wednesday
to address the possibility for enhanced risk of the spread of
any brush fires.

&&

.HYDROLOGY...
It should be dry through Wednesday night.

No significant hydrologic impacts are anticipated into early next week.

&&

.CLIMATE...
The following are record maximum minimum temperatures for Thursday
May 3, 2018 along with the 24 hour forecast low prior to Midnight.

Record Max Minimum Temperature   24 Hour Forecast Low Prior to Midnight
------------------------------   --------------------------------------
Central Park........68 (2001)    69
LaGuardia...........67 (2010)    69
Kennedy.............61 (2010)    65
Islip...............60 (2010)    61
Newark..............69 (2010)    68
Bridgeport..........59 (2010)    63

The following are record maximum minimum temperatures for Friday
May 4, 2018 along with the forecast minimum temperature.

Record Max Minimum Temperature   24 Hour Forecast Low Prior to Midnight
------------------------------   --------------------------------------
Central Park........71 (2001)    68
LaGuardia...........72 (2001)    68
Kennedy.............62 (2001)    64
Islip...............59 (2001)    61
Newark..............67 (2001)    68
Bridgeport..........59 (2001)    63

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Maloit
NEAR TERM...FEB/JMC/Maloit
SHORT TERM...Maloit
LONG TERM...MD
AVIATION...DW
MARINE...MD/Maloit
FIRE WEATHER...//
HYDROLOGY...MD/Maloit
CLIMATE...//
EQUIPMENT...//

Nearby

Red Flag Warnings in New Jersey, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.